Alert archive / Maine / High Wind Watches in 2018
High Wind Watch 2, NWS Caribou, ME
NWS Caribou, ME issued this high wind watch at Oct 15, 2018, 3:26 AM EDT for 4 counties in Maine. It took effect at Oct 16, 2018, 5:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 15, 2018, 3:26 AM EDT (07:26 UTC)
- In effect from
- Oct 16, 2018, 5:00 AM EDT
- Expired
- Oct 15, 2018, 3:02 PM EDT
- In force
- Issued by
- NWS Caribou, ME
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 104 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 7.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013 WWUS71 KCAR 150726 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 326 AM EDT Mon Oct 15 2018 ...Damaging winds possible Tuesday... .Strong and gusty West winds will develop late tonight and continue into Tuesday afternoon. These winds may result in downed tree limbs and power outages. The strongest winds will be across the higher terrain, where winds may gust as high as 50 to 60 mph at times, especially Tuesday morning. MEZ001>006-010-151600- /O.NEW.KCAR.HW.A.0002.181016T0900Z-181016T1800Z/ Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, and Blanchard 326 AM EDT Mon Oct 15 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON... The National Weather Service in Caribou has issued a High Wind Watch, which is in effect from late tonight through Tuesday afternoon. * WINDS...West 20 to 30 mph with gusts of 50 to 60 mph possible, especially across the higher terrain. * TIMING...5 AM Tuesday through 2 PM Tuesday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Numerous power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ TD/VJN
2 follow-up statements
432 WWUS71 KCAR 151527 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 1127 AM EDT Mon Oct 15 2018 MEZ001>006-010-152330- /O.CON.KCAR.HW.A.0002.181016T0900Z-181016T1800Z/ Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, and Blanchard 1127 AM EDT Mon Oct 15 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON... * WINDS...West 20 to 30 mph with gusts up to 50 mph. * TIMING...5 AM Tuesday through 2 PM Tuesday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Numerous power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
467 WWUS71 KCAR 151902 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 302 PM EDT Mon Oct 15 2018 MEZ001>006-010-160315- /O.UPG.KCAR.HW.A.0002.181016T0900Z-181016T1800Z/ /O.NEW.KCAR.HW.W.0001.181016T0900Z-181016T1800Z/ Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, and Blanchard 302 PM EDT Mon Oct 15 2018 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 2 PM EDT TUESDAY... The National Weather Service in Caribou has issued a High Wind Warning, which is in effect from 5 AM to 2 PM EDT Tuesday. The High Wind Watch is no longer in effect. * WINDS...West 20 to 30 mph with gusts up to 55 mph. * TIMING...5 AM Tuesday through 2 PM Tuesday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Numerous power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MEZ011-015>017-029>032-160315- /O.NEW.KCAR.WI.Y.0008.181016T0900Z-181016T1800Z/ Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Coastal Hancock-Coastal Washington- Southern Piscataquis-Northern Washington- Including the cities of Lincoln, Howland, Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond, Orland, Calais, Grand Lake Stream, Wesley, Perry, Princeton, Ellsworth, Bar Harbor, Bucksport, Castine, Eastport, Machias, Cherryfield, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro, and Topsfield 302 PM EDT Mon Oct 15 2018 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 2 PM EDT TUESDAY... The National Weather Service in Caribou has issued a Wind Advisory, which is in effect from 5 AM to 2 PM EDT Tuesday. * WINDS...West 15 to 25 mph with gusts up to 45 mph. * TIMING...5 AM Tuesday through 2 PM Tuesday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Numerous power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this high wind watch went out at Oct 14, 11:38 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Oct 14, 11:38 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1138 PM EDT Sun Oct 14 2018
.SYNOPSIS...
A warm front will cross the region Monday and will be followed
by a strong cold front Monday night. High pressure builds back
into the area later Tuesday and will be quickly followed by
another cold front Wednesday.
&&
.NEAR TERM /THROUGH MONDAY/...
1135 PM Update...
Made some adjustments to overnight lows based on latest
observations. No other significant changes to going overnight
forecast.
Previous Discussion...
Strong high pressure currently over New England will move to
the east into the Atlantic Tonight. Intense low pressure will
pass to the northwest of the region on Monday. A cold front will
move rapidly eastward behind the low and move across the state
late in the day Monday. Skies will become cloudy Monday Morning
ahead of the approaching front with showers developing later in
the morning and continuing through the afternoon into the
evening.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
A cold front will be extended across the state from NE through
SW at the start of the period. The associated low will track
across central Quebec. By Tuesday morning the front will move
east into New Brunswick. A high pressure ridge will briefly
build across the area. Northwest winds will move in with the
building high pressure ridge, with wind gusts in the mid 20s.
Day time highs in the mid 40s will feel more like 30. The winds
will subside Tuesday evening as the high begins to crest over
the area. Another cold front will move into NW Maine Wednesday
morning and move into New Brunswick by the end of the period.
The cold front on Wednesday will bring the first real chance for
some snow to portions of the forecast area mainly confined to
the higher elevations of zones 1, 3 and 4.
Used a blend of GFS/ECMWF/NAM/GEM for max/min. skycon wind, and
hrly temps. Loaded . WPC for QPF with QPFPOP consistency tool.
Used GYX wind gust tool for gusts.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A cold front will be extended across northwestern Maine at the
start of the period, turning colder with the first snowfall of
the season across the higher elevations of Northwestern Maine.
The front will clear Maine Thursday afternoon with higher
pressure building in behind the front. Turning colder with
temperatures in the low to mid 20s to low 30s on the coast. The
high pressure ridge will build east of the area Friday evening
and another front will track through the area Friday night
through Saturday night. The low associated with this front will
remain across Maine through the end of the period.
Used a blend to smooth out differences in extended models . Used
GYX wind gust tool for gusts. Loaded NAWave 4 for seas in the
coastal waters.
&&
.AVIATION /04Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Expect VFR conditions tonight into early Monday then
IFR conditions Monday afternoon.
SHORT TERM: MVFR to IFR conditions with rainshower across the
region at the start of the period. By early Tuesday morning the
cold front will move east into New Brunswick ceiling and
visibilities will improve to VFR conditions. Gusty NW winds
will pick up behind the cold front and will persist through the
afternoon. Winds will subside Tuesday evening, Increasing clouds
with decreasing ceilings as the next frontal system approaches
NW Maine moving into the state early Wednesday morning. MVFR
conditions FVE and CAR early Wednesday morning spreading to PQI
and HUL by morning. Spreading to BGR and BHB mid to late
morning. The front will clear the area early Thursday morning.
Higher pressure will build in behind the front and will dominate
through the end of the period.
&&
.MARINE...
NEAR TERM: Have used the Nam for surface winds. For Waves:
Currently off-shore wind wave is the primary wave system with a
secondary long period southeasterly swell group (1-2 feet/8-9
seconds). A new southerly fetch will develop across the Gulf of
Maine Monday with off-shore waves building to around 10 feet/8-9
seconds during the evening. Total Water Level: Will keep the
Base tide anomaly at +0.30 along the coast. Surge guidance
suggests reverse surge Tuesday (-1.0) with strong off-shore
winds. Will use the ESTOFS (+1.10) which looks most reasonable
opposed to ETSS (+1.70). In Bangor will dis-continue with
adjustment for anomaly at low tide with the transition from
spring to neap lunar cycle. Water levels do appear to reflect
coastal surge so will use +0.30 coastal adjustment in Bangor as
well.
SHORT TERM: A Gale Watch is in affect for the start of the short
term through midday Tuesday A Small Craft Advisory will likely
follow the Gale, Tuesday afternoon through around midnight Wed
morning.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Watch from Monday evening through Tuesday afternoon for
ANZ050>052.
&&
Near Term...Duda
Short Term...
Long Term...
Aviation...Duda/
Marine...Duda/Hazardous weather outlook, Oct 14, 2:46 PM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 246 PM EDT Sun Oct 14 2018 MEZ001>006-010-011-015>017-029>032-151900- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 246 PM EDT Sun Oct 14 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine, East Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-151900- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 246 PM EDT Sun Oct 14 2018 ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 3:33 AM EDT | Gale Warning | CAR | 34 hr | |
| Oct 15, 3:02 PM EDT | High Wind Warning | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 23 hr |
| Oct 15, 3:02 PM EDT | Wind Advisory | CAR | Hancock, Penobscot, Piscataquis, Washington | 23 hr |
Nearby
High Wind Watches in Maine, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.